Sedatives Increase Risk of Pneumonia in Alzheimer’s Patients, Study Says

Sedatives Increase Risk of Pneumonia in Alzheimer’s Patients, Study Says

Sedatives increase the risk of pneumonia in people with Alzheimer’s disease, according to a recent study, acting as a reminder to physicians that non-medical approaches should be considered before drugs in these patients.

The study, “Risk of pneumonia associated with incident benzodiazepine use among community-dwelling adults with Alzheimer disease,” was published in the Canadian Medical Association Journal.

Researchers at the University of Eastern Finland found that a type of sedative medications called benzodiazepines were associated with a 28% increased risk of pneumonia among Alzheimer’s patients. The risk was highest during the first month of treatment.

Those taking non-benzodiazepine sedatives, called Z-drugs, did not have a statistically significant increased risk of pneumonia. But since the study did not compare benzodiazepines and Z-drugs, researchers concluded this finding did not guarantee that Z-drugs are safe.

“An increased risk of pneumonia is an important finding to consider in treatment of patients with Alzheimer disease,” Heidi Taipale, PhD, lead author of the study and researcher at the Kuopio Research Centre of Geriatric Care, said in a press release.

“Benzodiazepines and Z-drugs are frequently prescribed for this population, and long-term use is typical. Pneumonia often leads to admission to hospital, and patients with dementia are at increased risk of death related to pneumonia,” Taipale said.

The research team examined 49,484 Alzheimer’s patients in the community, and identified 5,232 patients taking benzodiazepines and 3,269 patients taking Z-drugs. All patients were part of a study called “Medication use and Alzheimer disease (MEDALZ),” which holds national registry data on drug prescriptions, reimbursement, hospital discharges and causes of death.

The group was made up of 62.7% women and the average age was 80 years.

For the analysis, researchers matched patients taking sedatives to those not taking sedatives.

The risk of pneumonia with benzodiazepine use is likely caused by aspiration of saliva or food into the lungs when a patient becomes sedated. The idea is supported by other studies finding links between the use of these drugs and pneumonia in all types of people, also those who are younger.

“Benefits and risks of the use of benzodiazepines should be carefully considered for patients with Alzheimer’s disease and include risk of pneumonia,” the authors concluded.

In a comment on the article, researchers from the Women’s College Hospital and the University of Toronto wrote that the study “is a good reminder to clinicians to ‘first do no harm’ when prescribing these drugs for frail older women and men with dementia. Nonpharmacologic approaches should be the starting point when managing neuropsychiatric symptoms in this patient population, which should help to limit inappropriate use of these drugs,” they wrote.

Leave a Comment

Your email address will not be published. Required fields are marked *